Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 117, NWS Sioux Falls, SD

September 19, 2013Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 19, 2013, 8:02 AM CDT for Lyon County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2013, 8:02 AM CDT (13:02 UTC)
Expired
Sep 19, 2013, 8:45 AM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:15 AM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Sep 19, 3:15 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT THU SEP 19 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 313 AM CDT THU SEP 19 2013

MAIN FOCUS FOR TODAY IS THE PASSAGE OF THE COLD FRONT AND ANY
ACCOMPANYING RAIN. CURRENT RADAR AT 08Z SHOWS A LARGE AREA OF RAIN
WITH EMBEDDED THUNDERSTORMS OVER NORTH CENTRAL NEBRASKA. CLOUD TOP
TEMPERATURES HAVE BEEN WARMING OVER THE PAST 2 HOURS BUT THERE IS
STILL SOME DEVELOPMENT IN SOUTH CENTRAL NEBRASKA ADVECTING NORTH.
WHILE THE OVERALL TREND IS FOR THIS COMPLEX TO WEAKEN THROUGH THE
REMAINDER OF THE NIGHT...IT IS LIKELY SOME RAIN WILL CROSS INTO FAR
SOUTHEAST SOUTH DAKOTA IN THE PRE DAWN HOURS. FARTHER NORTH...EXPECT
THERE TO CONTINUE TO BE ISOLATED CONVECTION IN THE VICINITY OF
HIGHWAY 14...PERHAPS SPREADING DOWN TOWARD I90 WEST OF JAMES RIVER.
DURING THE MORNING...A WEAK UPPER LEVEL WAVE WILL MOVE NORTHEAST
FROM CENTRAL NEBRASKA TOWARD NORTHWEST IOWA. THIS WAVE IS EXPECTED
TO MOVE JUST BEHIND THE FRONTAL BOUNDARY. THIS SHOULD RESULT IN
ENHANCED LIFT BEHIND THE FRONT WITH CONVECTION REDEVELOPING DURING
THE MORNING FROM EASTERN NEBRASKA INTO FAR SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA AND EVENTUALLY INTO SOUTHWEST MINNESOTA
LATER IN THE MORNING. THE ONLY CAUTION IN THIS SCENARIO IS THE
PRESENCE OF A CAPPING INVERSION WHICH THE HI-RES MODELS SHOW BEING
MAINTAINED WELL INTO THE MORNING. BUT ENOUGH CONFIDENCE EXISTS TO
RAISE POPS OVER MUCH OF NW IA TO 70 PERCENT LATER THIS MORNING AND
EARLY AFTERNOON. CONVECTION SHOULD MOVE EAST OF HIGHWAY 71 IN IOWA
BY LATE AFTERNOON OR EARLY EVENING. IN SOUTHEAST SD AND SW
MN...THERE IS SOME QUESTION HOW QUICKLY CONVECTION WILL DEVELOP. THE
TIMING OF THE WAVE WOULD INDICATE THAT THERE IS AT BEST A 50-50
CHANCE OF STORMS DEVELOPING WEST OF I29 WITH THE BETTER CHANCE
SOUTHEAST OF A WINDOM TO WORTHINGTON LINE IN SW MN AND SOUTH OF
CANTON IN SE SD. CANNOT RULE OUT SCATTERED SHOWERS AND THUNDERSTORMS
NORTH OF THIS AREA WITH THE PRESENCE OF THE BOUNDARY AND A WAVE
APPROACHING BUT KEPT POPS AT 50 PERCENT OR LESS...MAINLY THIS
MORNING.

THERE LOOKS TO BE A LOT OF CLOUD COVER...ESPECIALLY EAST OF THE
JAMES RIVER TODAY. AHEAD OF THE BOUNDARY...VERY WARM AND HUMID AIR
STILL EXISTS AND WITH A LITTLE BIT OF MORNING SUN TOWARD STORM
LAKE...EXPECT TEMPERATURES TO REACH AROUND 80 BEFORE THE FRONT GOES
THROUGH LATE THIS MORNING OR EARLY THIS AFTERNOON. ONCE THE FRONT
MOVES THROUGH AND ANY RAIN MOVES IN...TEMPERATURES ARE LIKELY TO
FALL INTO THE 70S. SIMILARLY...AMPLE CLOUD COVER WILL KEEP HIGHS IN
THE LOWER TO MID 70S OVER MUCH OF THE BIG SIOUX VALLEY AND SW MN.
WHILE THERE WILL BE MORE SUN AND MIXING WEST OF THE JAMES RIVER THIS
AFTERNOON...TEMPERATURES ARE EXPECTED TO STAY IN THE MID 70S.

HIGH PRESSURE WILL MOVE OVER THE AREA TONIGHT. CLOUDS OVER NW IA AND
SW MN SHOULD MOVE OUT IN THE EVENING...ALTHOUGH SOME STRATUS MAY
RETURN TO THE MARSHALL AREA LATE TONIGHT. IT LOOKS WINDS WILL STAY
AROUND 10 MPH OR EVEN HIGHER ALONG AND EAST OF I-29 OVERNIGHT WITH
THE STRONGEST WINDS IN SW MN. THEREFORE KEPT LOWS CLOSE TO 50.
FARTHER WEST TOWARD THE JAMES RIVER...LIGHTER WINDS AND CLEAR SKIES
ALONG WITH DRIER AIR SHOULD ALLOW TEMPERATURES TO FALL INTO THE MID
40S.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 313 AM CDT THU SEP 19 2013

SURFACE HIGH PRESSURE EXPANDS ACROSS THE PLAINS ON FRIDAY...WHILE
NORTHWESTERLY FLOW USHERS IN COOLER AND DRIER CONDITIONS. DECENT
PRESSURE GRADIENT AND PUSH OF COLD AIR ADVECTION WILL LEAD TO A
BREEZY DAY ACROSS THE REGION...ESPECIALLY ACROSS OUR EASTERN HALF.
BUMPED WINDS A LITTLE BIT ABOVE GUIDANCE. COULD SEE SOME STRATOCU
DEVELOP DURING THE DAY...MAINLY ACROSS SOUTHWEST MINNESOTA AND
ADJACENT COUNTIES THROUGH THE MORNING AND AFTERNOON HOURS...BUT
STRONG SUBSIDENCE AND MID LEVEL DRYING WILL PREVENT MORE WIDESPREAD
COVERAGE OUTSIDE OF THIS AREA. HIGHS WILL TOP OUT IN THE UPPER 60S
AND LOWER 70S.

RETURN FLOW DEVELOPS BY SATURDAY AFTERNOON WITH THE HIGH DRIFTING
EAST OF THE FORECAST AREA. WINDS WILL BECOME LIGHT FRIDAY NIGHT AND
TURN SOUTHEASTERLY ON SATURDAY. WARM AIR ADVECTION WILL BE MOST
SIGNIFICANT IN SOUTH CENTRAL SD WHERE DAYTIME MIXING WILL BE A BIT
BETTER. HIGHS WILL REACH THE LOWER 80S THERE WHILE THE 70S WILL BE
FOUND ELSEWHERE.

THE NEXT SYSTEM TO IMPACT THE AREA ARRIVES SUNDAY NIGHT AND MONDAY.
A DECENT SHORTWAVE EJECTS OUT OF THE CENTRAL ROCKIES INTO THE
CENTRAL AND NORTHERN PLAINS AND TRACKS QUICKLY NORTHEASTWARD. MODELS
BRING THE BETTER DYNAMICS WEST AND NORTH OF THE FORECAST AREA...BUT
WE COULD SEE A GOOD CHANCE FOR SOME SHOWERS AND THUNDERSTORMS TO
TRACK THROUGH THE AREA WITH THE INITIAL FRONT AND MID LEVEL WAVE
LATE SUNDAY NIGHT THROUGH MONDAY.

RIDGING QUICKLY REBOUNDS BEHIND THIS SYSTEM MONDAY NIGHT FOLLOWED BY
SOUTHWESTERLY FLOW TUESDAY AND WEDNESDAY. SEEING A BIT OF
UNCERTAINTY WITH SOME POTENTIAL WAVES HEADED TOWARDS MID WEEK...BUT
WITHOUT A GREAT DEAL OF AGREEMENT...HAVE REMOVED THE VERY LOW END
POPS PRODUCED BY THE ALLBLEND MODEL. TEMPERATURES RETURN TO NEAR
SEASONAL NORMALS ON MONDAY BUT WARM INTO THE UPPER 70S AND LOWER 80S
TUESDAY AND WEDNESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY EVENING)
ISSUED AT 1105 PM CDT WED SEP 18 2013

MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD. A COLD FRONT WILL
MOVE ACROSS THE AREA FROM WEST TO EAST OVERNIGHT INTO THURSDAY
MORNING. COULD SEE SOME SHOWERS AND THUNDERSTORMS ALONG AND BEHIND
THIS FRONTAL PASSAGE WITH BRIEF CIG AND VIS REDUCTIONS POSSIBLE.
TOUGH TO PIN DOWN TIMING OF CONVECTION CHANCES...BUT EXPECT THE BEST
CHANCE LATER TONIGHT INTO TOMORROW. DID NOT WANT TO PUT IN ANY
EXTENDED THUNDER GROUP IN THE TAFS AT THIS POINT GIVEN UNCERTAINTY.
WILL CONTINUE TO MONITOR TRENDS AND INTRODUCE THUNDER AS CONFIDENCE
ON TIMING INCREASES. FOR NOW DID PUT IN SHOWER GROUPS TO TRY TO
HIGHLIGHT THE WINDOW WHERE CONVECTION SEEMS MOST POSSIBLE. CURRENT
CONVECTION NORTH OF KHON SHOULD STAY THERE...MOVING EAST
NORTHEASTERLY. OUTFLOW CURRENTLY GOING THROUGH KHON NOW WITH GUSTY
NORTHERLY WINDS...BUT NOT THINKING THIS MAKES IT AS FAR EAST AS KFSD
AT THIS TIME. THE TRUE COLD FRONT WILL COME THROUGH LATER TONIGHT
INTO THE MORNING HOURS. WINDS WILL BECOME BLUSTERY BEHIND THE COLD
FRONT TONIGHT INTO TOMORROW WITH GUSTS TO AROUND 25 KTS. COULD SEE A
BRIEF PERIOD OF HIGHER GUSTS RIGHT BEHIND THE FRONT...SO WILL HAVE
TO MONITOR THAT AS WELL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SCHUMACHER
LONG TERM...
AVIATION...CHENARD
Hazardous weather outlook, Sep 19, 4:11 AM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 AM CDT THU SEP 19 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
411 AM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
OCCASIONAL NON SEVERE THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
FORECAST AREA...WITH THE BEST STORM CHANCES SOUTH AND EAST OF A
LINE FROM GREGORY TO CANTON SOUTH DAKOTA TO WINDOM MINNESOTA.
STORMS WILL EXIT THE FORECAST AREA TO THE EAST BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 6:26 AM CDTSevere Thunderstorm WarningFSDLake, Minnehaha, Moody34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.